Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Proton Pump Inhibitors and Reyataz
Apr 5, 2004

I am a 42 year old male who has been positive since the early 80s. I'm very treatment experienced and am trying to maximize my success with salvage therapy. My latest CD4 was 100 and my viral load is >100,000. I have never had any OIs. My doctor has me on Reyataz (300 mg), Norvir (100 mg), Viread (300 mg), Epivir (300 mg), and Fuzeon. I also take Nexium for GERD as well as Effexor XR, Xanax, and Trazadone for anxiety/depression. The GERD is rather severe, so stopping my Nexium is problematic. However, I understand that all Proton Pump Inhibitors should not be used with Reyataz. I take my Nexium early in the AM and wait until 8 PM to take all my oral HIV meds. I take my Fuzeon at 10 AM/PM. Will the Nexium cause a problem with my HIV meds? My pharmacy called me to say this was an absolute no-no. My doctor and I discussed it, and determined that the timeframe for taking the Nexium shouldn't adversely affect my HIV meds. Who's right -- my doc, or my pharmacist? Or is this a judgement call?

Thanks for all that you do.

Response from Dr. Boyle

For now, I agree with your pharmacy and the combiantion of a proton pump inhibitor such as Nexium and Reyataz (atazanavir) is a "no-no". Research is underway to look into this further. A possible alternative is Kaletra (lopinavir/ritonavir) or Lexiva with ritonavir (fosamprenavir/ritonavir), although the data is less definitive regarding the latter.



Previous
full aids how do I manage now
Next
Dropping AZT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement